From Sacramento, California, USA:
My 18 year old son, who has had type 1 diabetes since age 15, has been struggling with acne for the last couple of years. He has tried several different drugs, with no success. He is considering taking Accutane, which can have severe side effects. Can you give me any specific information on Accutane and diabetes? I welcome responses from anyone who has had direct experience with this drug.
I am not aware of a specific adverse interaction between Accutane and diabetes. But Accutane can affect the liver function and very noteworthy can affect the lipid profile --as can poorly controlled diabetes. As can hypothyroidism. So if the glycemic control is bad, and the fat levels are high (I think especially the triglycerides with Accutane), then Accutane may worsen the fat levels. If the glycemic control is good, and the lipid levels become haywire, then you can focus on the Accutane as the cause.
Additional comments from Dr. Donough O'Brien:See How safe is oral isotretinoin? (Meigel WN. Dermatology 1997;195 Suppl 1:22-8; discussion 38-40). It states that "Acne patients with serious concomitant systemic disease, such as insulin-dependent diabetes, epilepsy or spina bifida, transplant patients, patients with renal failure, multiple sclerosis motor neuron disease and other can also safe be treated with a standard cumulative dose of 120 mg/kg per treatment course."
Original posting 17 Nov 2001
Posted to Other Medications
Last Updated: Tuesday April 06, 2010 15:09:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.